Illinois, 2004Flash Flood in Illinois, May 22, 2004
May 22, 2004 · NWS LOT · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 22, 2:30 PM CST, 5 hours 2 minutes earlier.
Area forecast discussion, May 22, 2:30 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT SAT MAY 22 2004
.DISCUSSION FOR THE AFTERNOON ZONES/GRIDS:
THE WARM FRONT WILL CONTINUE TO MOVE NORTH. THERE IS A RATHER LARGE MESOHIGH
OVER NORTHWEST ILLINOIS. THIS WILL INHIBIT SOME CONVECTION FOR THE EARLY PART
OF EVENING. STRONG SOUTH FLOW CONTINUES. SO WE EXPECT MORE THUNDERSTORMS LATER
TONIGHT WILL LEAVE LIKELY IN THE FORECAST THROUGH MIDNIGHT. ALSO WILL KEEP A
FLOOD WATCH UNTIL MIDNIGHT. THAT IS BECAUSE OF THE SATURATED GROUND AND THE
LIKELIHOOD OF MORE THUNDERSTORMS TONIGHT.
THE CYCLONE IS FORECAST TO MOVE FROM WESTERN KANSAS THROUGH CENTRAL
IOWA AND INTO NORTHEAST WISCONSIN BY MIDNIGHT MONDAY MORNING. WE USED
THE ETA AND MESOETA MODEL FOR MOVEMENT OF THE CYCLONE. WILL KEEP SHOWERS
AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY AND SUNDAY NIGHT. THE
500 MB PROFILER SHOWS THE WAVE OVER COLORADO AT 20 UTC. THERE IS A 55 KNOT
WIND MOVING IN NEW MEXICO. SO THE UPPER AIR SUPPORT IS THERE FOR
CYCLOGENESIS. AS THE CYCLONE DEVELOPS THERE WILL BE STRONG WINDS
AND UNSTABLE AIR.
BY MONDAY...THE FRONT WILL BE PAST AND THE PRECIPITATION WILL BE OVER.
ANOTHER 500 MB WAVE MOVES INTO MINNESOTA MONDAY NIGHT. WILL LEAVE A
CHANCE OF THUNDERSTORMS FOR MONDAY NIGHT. WHW
&&
.AVIATION DISCUSSION FOR 18Z TAFS...
CONVECTION ASSOCIATED WITH OVERNIGHT MCS ACROSS IA BEGINNING TO
INTENSIFY. MOST OF THUNDER APPEARS TO BE CONCENTRATED SOUTH OF MOST
OF IL TERMINALS AND WILL CARRY TEMPO GROUP JUST OVER NEXT FEW HOURS
BEFORE MCS EXITS THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED
TONIGHT AS AIR MASS RECOVERS IN WAKE OF AFTERNOON MCS. LOW LEVEL
BOUNDARY WILL REMAIN DRAPED RIGHT ACROSS NORTHERN PORTION OF CWA
TONIGHT WITH WEAK UPPER DISTURBANCES EXPECTED TO INTERACT WITH THIS
BOUNDARY. WILL CARRY MENTION OF TSRA FROM 00Z TO 03Z. BOUNDARY
SHOULD LIFT INTO SOUTHERN/CENTRAL WISCONSIN OVERNIGHT INTO SUNDAY
MORNING WITH INDICATIONS OF MID LEVEL DRY SLOT ADVECTING INTO CWA
TOMORROW AFTERNOON. WINDS SHOULD BECOME SOUTHEAST IN VICINITY OF
BOUNDARY TONIGHT BECOMING WEST/SOUTHWEST TOMORROW AFTERNOON IN WARM
SECTOR.
NDM
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 06Z SUN FOR WINNEBAGO...BOONE...MCHENRY...
LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.Hazardous weather outlook, May 22, 3:00 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT SAT MAY 22 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-231100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
400 PM CDT SAT MAY 22 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT...
A FLOOD WATCH IS IN EFFECT FOR TONIGHT TIL MIDNIGHT FOR...
BOONE...COOK...DE KALB...DUPAGE...KANE...LAKE...LEE...MCHENRY...OGLE
AND WINNEBAGO.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER TONIGHT. THE AIR
WILL BECOME MORE UNSTABLE AS SOUTH WINDS BRING MOISTURE FROM THE
GULF OF MEXICO. SEVERAL WEAK UPPER AIR DISTURBANCES WILL MOVE THROUGH
TONIGHT AND INITIATE THE THUNDERSTORMS. THE THUNDERSTORM THAT MAY
FORM MAY PRODUCE VERY HEAVY RAINFALL...HAIL AND DAMAGING WIND.
SOME LOCALIZE FLOODING MAY OCCUR IN THE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A COLD
FRONT MOVES THROUGH THE REGION.
THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND SUNDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-231100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT SAT MAY 22 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE AIR
WILL BECOME MORE UNSTABLE AS SOUTH WINDS BRING MOISTURE FROM THE
GULF OF MEXICO. SEVERAL WEAK UPPER AIR DISTURBANCES WILL MOVE THROUGH
TONIGHT AND INITIATE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A COLD
FRONT MOVES THROUGH LATE IN THE DAY.
THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY
MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Special weather statement, May 22, 1:41 PM CST, 5 hours 51 minutes before
ILZ023-ILZ033-ILZ039-INZ001-INZ002-INZ010-INZ011-INZ019-222300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
241 PM CDT SAT MAY 22 2004
ILZ023-033-039-INZ001-002-222300-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE:
IN ILLINOIS:
FORD...IROQUOIS...KANKAKEE...
IN INDIANA:
LAKE IN...PORTER...
THIS INCLUDES THE CITIES OF...GARY...GIBSON CITY...KANKAKEE...
VALPARAISO...WATSEKA...
INZ010-011-019-222300-
SEVERE THUNDERSTORM WATCH 247 REMAINS VALID UNTIL 600 PM CDT
(600 PM EST) SATURDAY FOR THE FOLLOWING COUNTIES:
IN INDIANA:
BENTON...JASPER...NEWTON...
THIS INCLUDES THE CITIES OF...FOWLER...MOROCCO...RENSSELAER...
Special weather statement, May 22, 2:22 PM CST, 5 hours 10 minutes before
INZ010-INZ011-INZ019-222045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE:
IN INDIANA:
BENTON...JASPER...NEWTON...
THIS INCLUDES THE CITIES OF...FOWLER...MOROCCO...RENSSELAER...
Local storm report, May 22, 3:11 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD LAKE ZURICH 42.19N 88.09W
05/22/2004 LAKE IL LAW ENFORCEMENT
13 INTERSECTIONS FLOODED AND CLOSED. FLOOD WATERS AS HIGH
AS CAR WINDOWS IN SOME AREAS. GROUND LEVEL BUSINESSES
FLOODED.
0157 AM FLOOD CRYSTAL LAKE 42.23N 88.33W
05/22/2004 MCHENRY IL TRAINED SPOTTER
MINOR STREET FLOODING.
0155 AM MARINE TSTM WIND CHICAGO 41.88N 87.63W
05/22/2004 41 MPH COOK IL C-MAN STATION
THE HARRISON CRIB RECORDED A GUST TO 41 MPH.
0125 AM FLOOD LAKE ZURICH 42.19N 88.09W
05/22/2004 LAKE IL LAW ENFORCEMENT
HEAVY STREET FLOODING. VIADUCT ON ROUTE 12 IMPASSABLE.
ROUTE 22 AND MIONSKI ROAD FLOODED AND IMPASSABLE. SOME
BASEMENT FLOODING ALSO REPORTED.
0120 AM TSTM WND DMG BULL VALLEY 42.31N 88.35W
05/22/2004 MCHENRY IL LAW ENFORCEMENT
TREE DOWN.
1235 AM HAIL CRYSTAL LAKE 42.23N 88.33W
05/22/2004 0.88 INCH MCHENRY IL TRAINED SPOTTER
REPORTED AT AMBERWOOD AND BENNINGTON DRIVE.
1158 PM TSTM WND DMG WAUCONDA 42.27N 88.14W
05/21/2004 LAKE IL EMERGENCY MNGR
POWER LINES AND NUMEROUS TREES DOWN.
0939 PM HAIL NAPERVILLE 41.76N 88.15W
05/21/2004 1.00 INCH DUPAGE IL EMERGENCY MNGR
ROUTE 59 AND 83RD STREET.
0907 PM HAIL BARTLETT 41.98N 88.21W
05/21/2004 1.00 INCH DUPAGE IL PUBLIC
0828 PM FLOOD STREAMWOOD 42.02N 88.17W
05/21/2004 COOK IL PUBLIC
WATER COVERING WOODLAWN HEIGHTS AND PARK ROADS.
0805 PM HAIL BARTLETT 41.98N 88.21W
05/21/2004 0.75 INCH DUPAGE IL PUBLIC
0750 PM TSTM WND DMG GENEVA 41.88N 88.31W
05/21/2004 KANE IL PUBLIC
LARGE LIMBS DOWN.
0747 PM HAIL DIXON 41.85N 89.48W
05/21/2004 1.00 INCH LEE IL EMERGENCY MNGR
0741 PM HAIL DIXON 41.85N 89.48W
05/21/2004 0.88 INCH LEE IL PUBLIC
0720 PM MARINE TSTM WIND CHICAGO 41.88N 87.63W
05/21/2004 49 MPH COOK IL C-MAN STATION
THE HARRISON CRIB MEASURED A WIND GUST TO 49 MPH.
0701 PM HAIL SYCAMORE 41.98N 88.70W
05/21/2004 0.75 INCH DE KALB IL PUBLIC
&&Special weather statement, May 22, 6:55 PM CST, 37 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-230150-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
755 PM CDT SAT MAY 22 2004
A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR
ALL OF NORTHERN ILLINIOS. THE WATCH AREA INCLUDES
CHICAGO...ROCKFORD...PONTIAC AND LASALLE.
A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY FOR
WINNEBAGO...BOONE...MCHENRY...LAKE...LEE...OGLE..DEKALB...KANE...DUPAGE AND COOK COUNTIES.
Special weather statement, May 22, 7:02 PM CST, 30 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-230150-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT SAT MAY 22 2004
A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR
ALL OF NORTHERN ILLINIOS. THE WATCH AREA INCLUDES
CHICAGO...ROCKFORD...PONTIAC AND LASALLE.
A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY FOR
WINNEBAGO...BOONE...MCHENRY...LAKE...LEE...OGLE..DEKALB...KANE...
DUPAGE AND COOK COUNTIES.
Special weather statement, May 22, 7:09 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT SAT MAY 22 2004
ILZ003>006-008-010>014-019>023-032-033-039-230500-
BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-KANE-KANKAKEE-
KENDALL-LA SALLE-LAKE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO-
809 PM CDT SAT MAY 22 2004
A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR ALL OF NORTHERN ILLINOIS. THE WATCH AREA INCLUDES CHICAGO...
ROCKFORD...PONTIAC AND LASALLE.
A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR WINNEBAGO...BOONE...MCHENRY...LAKE...LEE...OGLE...DEKALB...
KANE...DUPAGE AND COOK COUNTIES IN ILLINOIS.
.
Flash Flood, Cook
- When
- May 22, 7:32 PM CST to 8:30 PM CST
- Where
- Cook County, South Portion
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
Several viaducts on the south side of Chicago were flooded. Street flooding occurred in Alsip where one and a half inches of rain fell in an hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397051.